California, 2014High Wind in California, March 12, 2014
March 12, 2014 · NWS LOX · 3 events in 3 counties and zones
Strong surface high pressure over the Great Basin generated gusty northeast winds across the mountains of Ventura and Los Angeles counties. Wind gusts as high as 62 MPH were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong surface high pressure over the Great Basin generated gusty northeast winds across the mountains of Ventura and Los Angeles counties. Wind gusts as high as 62 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 12, 3:20 AM PST, 4 hours 7 minutes earlier.
Area forecast discussion, Mar 12, 3:20 AM PST, 4 hours 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
420 AM PDT WED MAR 12 2014
...UPDATED AVIATION DISCUSSION...
.SYNOPSIS...
GUSTY OFFSHORE WINDS THROUGH THURSDAY WILL BRING DRY AIR AND ABOVE
NORMAL TEMPERATURES. MOSTLY CLEAR SKIES WILL OCCUR THROUGH THIS
WEEKEND AS HIGH PRESSURE PRESSURE REMAINS IN PLACE. OFFSHORE FLOW
WILL KEEP A WARM AIR MASS IN PLACE WITH WARMEST DAY LIKELY ON
SUNDAY. A COOLING TREND WILL START EARLY NEXT WEEK AS HIGH PRESSURE
EXITS ON MONDAY.
&&
.SHORT TERM (TODAY-FRI)...
WIND EVENT...AS IT SO OFTEN HAPPENS...HAS BEEN SLOW TO START. BUT
WINDS ARE PICKING UP AND BY DAWN THE EVENT SHOULD BE WELL UNDER WAY.
NAM HAS FINALLY COME INTO LINE WITH THE GFS/EC AND THE UPPER LOW HAS
SETTLED IN ABOUT 100 MILES NORTH OF KLAS. SO THIS WIND EVENT WILL
NOT GET THE BEST UPPER LEVEL SUPPORT. 1032MB SFC HIGH OVER NE NV HAS
CREATED A -4 MB GRADIENT FROM KDAG. THERE WILL BE LOTS OF COLD AIR
ADVECTION HOWEVER AS THE UPPER LOW SPINS IN MUCH COOLER AIR FROM THE
INTERIOR. HGTS WILL FALL ABOUT 10 DM OVER INTERIOR TODAY AND AND
ABOUT 5 DM TOWARDS THE COAST. THE COLD AIR AND THE SFC GRADIENTS
WILL COMBINE TO PRODUCE A DECENT BUT NOT SPECTACULAR WIND EVENT AND
LOOK FOR LOW END WARNING GUSTS TO 60 MPH IN THE MTNS AND HIGH END
ADVISORY GUSTS TO 50 MPH IN THE VLYS (XCP SAN GABRIEL) OF LA AND VTA
COUNTY. THE VTA COAST AS WELL AS THE MALIBU STRIP WILL ALSO SEE
ADVISORY LEVEL GUSTS AND SOME AREA IN THE VENTURA COUNTY COAST MAY
SEE 30 MPH SUSTAINED WINDS. IT WILL ALSO BE BREEZY ACROSS MUCH OF
SBA AND SLO COUNTY AND 20 TO 30 MPH GUSTS WILL BE COMMON THIS
MORNING.
ONE WOULD THINK THAT WITH SUCH A PANOPLY OF WIND PRODUCTS OUT THERE
WOULD BE NO MARINE LAYER BUT THATS NOT THE CASE. A WEAK EDDY FORMED
LAST EVENING AND COUPLED WITH THE LATE TO ARRIVE WINDS SOME STRATUS
DEVELOPED IN THE LGB AREA AS WELL AS THE SAN GABRIEL VLY. SATELLITE
SHOWS THESE CLOUDS DISSIPATING AS THE WINDS FINALLY PICK UP AND BY
DAWN SKIES SHOULD BE MOSTLY CLEAR.
TEMPS TODAY WILL BE TRICKY AS THE COLD AIR ADVECTION WILL COOL THE
INTERIOR BUT THE NE FLOW WILL ALLOW FOR ADIABATIC COMPRESSION AND
WARMING. THE BEACHES WILL LIKELY BE AMONG THE WARMEST PLACE TODAY
WITH MAX TEMPS IN THE 80S. THE CENTRAL COAST WILL HAVE POCKETS OF
WARM MAX TEMPS WHERE EVER THE EAST WINDS SET UP.
THE SFC GRADIENT WILL RELAX LATE THIS AFTERNOON AS THE SFC HIGH
PULLS OUT TO THE EAST AND THE COLD AIR ADVECTION WILL END. THIS WILL
QUICKLY END THE WINDS.
THURSDAY AND FRIDAY NOW LOOK TRICKY AS NEW NAM SHOWS WEAK EDDY EACH
MORNING AND GOOD HUMIDITIES OVER THE BEACHES. SO IT LOOKS LIKE THERE
MAY WELL BE LOW CLOUDS EACH MORNING. THE WEAKER OFFSHORE FLOW WILL
NOT ALLOW AS MUCH WARMING AND THE COASTS AND VLYS WILL COOL BUT THE
LACK OF COLD AIR ADVECTION WILL ALLOW MAX TEMPS TO RISE OVER THE
MTNS AND THE INTERIOR.
LOW TEMPS AWAY FROM THE COAST WILL COOL TO BELOW (AND WELL BELOW
NORMAL INTERIOR VLYS) DUE TO THE DRY AIR AND CLEAR SKIES.
.LONG TERM (SAT-TUE)...
COOL IS NOT A WORD THAT WILL BE ASSOCIATED WITH THIS WEEKEND. AS A
RIDGES PUSHES INTO THE STATE FROM THE SW. HGTS RISE TO 580 DM
SATURDAY AND 585 DM SUNDAY. THESE HGTS ARE ABOUT 15 DM HIGHER THAN
AVERAGE AND COMBINED WITH OFFSHORE FLOW AT THE SFC MAX TEMPS WILL
SKYROCKET INTO THE UPPER 80S AND LOWER 90S ACROSS THE VLYS. A FEW
RECORDS WILL LIKELY FALL OVER THE WEEKEND ESP SUN. THE MDLS HAVE
BEEN TRENDING A LITTLE STRONGER WITH THE OFFSHORE EVENT ON SATURDAY
AND ONE COULD MAKE A CASE THAT SOME LOW GRADE ADVISORIES MAY BE
NEEDED.
GFS DISAGREE ON THE FORECAST FOR EARLY NEXT WEEK. GFS KNOCKS THE
RIDGE DOWN WITH AN APPROACHING UPPER LOW WHILE THE EC SLOWLY MOVES
THE RIDGE TO THE SE. EITHER WAY THERE WILL BE SOME COOLING MORE SO
WITH THE GFS BUT MAX TEMPS WILL STILL BE ABOVE NORMAL.
RIDGE (EC) UPPER LOW (GFS) FOR TUESDAY. FCST CALLS FOR COOLING NOT
AS MUCH AS GFS WOULD BRING...BUT THIS COULD EASILY BE WRONG.
&&
.AVIATION...12/1120Z...
OVERALL...MODERATE TO HIGH CONFIDENCE IN 12Z TAF PACKAGE. CURRENTLY
BATTLE IS ONGOING BETWEEN STRENGTHENING OFFSHORE FLOW AND SOME
STUBBORN MARINE LAYER STRATUS ACROSS THE COASTAL PLAIN. WILL
EXPECT THE OFFSHORE FLOW TO WIN OUT AROUND SUNRISE...BUT UNTIL
THEN...SOME MVFR/IFR CIGS/VSBYS WILL BE POSSIBLE ALONG THE COASTAL
PLAIN AND LOWER COASTAL VALLEYS...FROM KOXR SOUTH TO KLGB.
AS FOR THE WINDS...EXPECT NORTH TO NORTHEAST WINDS TO PEAK THIS
MORNING...THEN GRADUALLY DIMINISH THIS AFTERNOON. WILL EXPECT THE
USUAL ROUND OF LLWS/TURBULENCE ISSUES ACROSS ALL OF VENTURA AND LOS
ANGELES COUNTIES...WITH THE GUSTY OFFSHORE WINDS SURFACING AT KOXR
AND KVNY.
KLAX...HIGH CONFIDENCE IN 12Z TAF. THERE IS A 10% CHANCE OF MVFR/IFR
CIGS/VSBYS BETWEEN 12Z AND 16Z. THROUGH EARLY AFTERNOON...THERE IS
THE POSSIBILITY OF LLWS DUE TO THE NORTHEAST FLOW.
KBUR...MODERATE TO HIGH CONFIDENCE IN 12Z TAF. CURRENT MVFR VSBY
RESTRICTION/SCT CLOUD DECK EXPECTED TO CLEAR BY 14Z AS OFFSHORE FLOW
KICKS IN. SIGNIFICANT LLWS/TURBULENCE LIKELY BETWEEN 14Z AND 22Z.
&&
.FIRE WEATHER...
11/1700Z
MODERATE TO STRONG OFFSHORE WINDS WILL FORM BY WEDNESDAY OVER LOS
ANGELES AND VENTURA COUNTIES...AS WELL AS INTERIOR SANTA BARBARA AND
SAN LUIS OBISPO COUNTIES. ELEVATED FIRE CONCERNS WILL EXIST TODAY.
AS THE WINDS INCREASE TONIGHT INTO WEDNESDAY...COLD AIR FROM THE LOW
WILL BRING INCREASED HUMIDITIES...ESPECIALLY IN THE
MOUNTAINS...WHICH WILL TAKE TIME TO LOWER THROUGH THE DAY ON
WEDNESDAY...FIRST NEAR THE COAST EARLY WEDNESDAY MORNING...THEN UP
THROUGH THE HIGHER ELEVATIONS IN THE AFTERNOON. DESPITE THE HIGHER
HUMIDITIES...SUSTAINED WINDS AROUND 40 MPH AND GUSTS AROUND 65 MPH
ARE LIKELY DURING THE PEAK ON WEDNESDAY OVER LOS ANGELES AND VENTURA
COUNTIES...WHICH WOULD CREATE AN ENVIRONMENT FAVORABLE FOR EXTREME
FIRE BEHAVIOR IF A FIRE STARTS. THESE WINDS WILL PUSH INTO INTERIOR
SAN LUIS OBISPO AND SANTA BARBARA COUNTIES AS WELL. A RED FLAG
WARNING WILL BE ISSUED FOR LOS ANGELES AND VENTURA COUNTIES AS WELL
AS THE INTERIOR PORTIONS.
WEAKER BUT STILL GUSTY NORTHEAST WINDS WILL CONTINUE WEDNESDAY NIGHT
THROUGH THURSDAY...WITH ELEVATED FIRE CONCERNS.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
RED FLAG WARNING (SEE LAXRFWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...RORKE
AVIATION...RAT
SYNOPSIS...SETO
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 12, 5:00 AM PST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED MAR 12 2014
CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED MAR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY AND TONIGHT
GUSTY OFFSHORE WINDS ACROSS LOS ANGELES AND VENTURA COUNTIES WILL
CREATE HAZARDOUS DRIVING CONDITIONS ACROSS THE AREA. THERE IS A
CHANCE THAT THE WINDS COULD INCREASE TO WARNING LEVELS OVERNIGHT.
* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
IT WILL BE VERY WARM SATURDAY AND SUNDAY WITH NEAR RECORD
TEMPERATURES POSSIBLE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ASR
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- March 12, 7:27 AM PST to 10:30 AM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
Strong Santa Ana winds developed across the mountains of Los Angeles county. The RAWS sensor at Warm Springs reported northeast wind gusts between 60 and 62 MPH.
High Wind, Ventura County Mountains
- When
- March 12, 7:27 AM PST to 10:30 AM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
Strong Santa Ana winds developed across the mountains of Ventura county. Reports from the area indicated northeast wind gusts near 60 MPH.
High Wind, Santa Monica Mountains Recreation Area
- When
- March 12, 7:27 AM PST to 10:30 AM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
Strong Santa Ana winds developed across the Santa Monica mountains. The RAWS sensor at Malibu Hills reported northerly wind gusts of 59 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New Jersey, March 12 to 13, 20141 death · 1 injured · $260,000 · 54 kt wind · 21 events
- Damaging Winds in North Carolina, March 12, 20141 death · $13,000 · 53 kt wind · 8 events
- Strong Wind in North Carolina, March 12, 20141 death · 1 injured · $10,000 · 1 event
- Winter Storm in Ohio, March 12, 2014$3.9 million · 18 events
- Blizzard and Winter Storm in New York, March 12, 2014$567,000 · 17 events
- Winter Storm in Vermont, March 12 to 13, 2014$380,000 · 16 events
- Winter Storm in Pennsylvania, March 12, 2014$500,000 · 3 events
- Strong Wind in West Virginia, March 12, 2014$295,000 · 9 events
- Strong Wind in California, March 12 to 17, 2014$207,000 · 4 events
- Winter Storm in New York, March 12 to 13, 2014$135,000 · 9 events
- High Wind in Virginia, March 12 to 13, 2014$73,000 · 51 kt wind · 18 events
- Strong Wind in Texas, March 12, 2014$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504161, 504162, 504163.